Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

August 8, 20124 counties in South Carolina

NWS Columbia, SC issued this special weather statement at Aug 8, 2012, 11:20 PM EDT for 4 counties in South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 11:20 PM EDT (03:20 UTC)
Expired
Aug 9, 2012, 12:15 AM EDT
In force
55 min
Issued by
NWS Columbia, SC

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 55 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WWUS82 KCAE 090320
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EDT WED AUG 8 2012

SCZ028-031-036>038-090415-
CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER-
1120 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...CALHOUN...
SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1215 AM EDT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE 
THROUGH OAKLAND TO 11 MILES WEST OF EASTOVER...MOVING SOUTH 
AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BOWMAN...BROOKDALE...EASTOVER...ELLOREE...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3369 7999 3356 8006 3331 8057 3328 8088
      3373 8099 3376 8092 3378 8100 3394 8102
      3409 8074 3407 8072 3412 8055 3377 7998
TIME...MOT...LOC 0318Z 002DEG 18KT 3402 8045 3389 8087

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:13 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 9:13 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
913 PM EDT WED AUG 8 2012

.SYNOPSIS...
WEAK HIGH PRESSURE AND SLIGHTLY DRIER AIR WILL PROVIDE DRY WEATHER
THROUGH THURSDAY...HOWEVER ANOTHER DISTURBANCE MOVING INTO THE
AREA THURSDAY NIGHT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS IN THE NORTHERN MIDLANDS AND PEE DEE THIS
EVENING. MAIN THREAT APPEARS TO BE HEAVY RAIN. EXPECT DIMINISHING
TRENDS BY MIDNIGHT AS INSTABILITY WEAKENS. OVERNIGHT MINIMUM
TEMPERATURES IN THE LOW 70S ON TRACK.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER IS EXPECTED DURING THIS PERIOD AS AN UPPER
TROUGH AMPLIFIES AND DEEPENS OVER THE GREAT LAKES REGION THURSDAY
AND EXTENDING INTO OHIO AND TENNESSEE VALLEYS BY FRIDAY...THEN
SLOWLY PUSHING THROUGH THE FORECAST AREA ON SATURDAY.

THURSDAY LOOKS TO BE A RELATIVELY DRY DAY WITH PRECIPITABLE WATER
VALUES AROUND 1.5 INCHES AND LITTLE IN THE WAY OF FORCING ACROSS
THE AREA THROUGH MID AFTERNOON. ISOLATED TO SCATTERED CONVECTION
MAY DEVELOP LATE THURSDAY AFTERNOON AND EVENING...MAINLY IN THE
CSRA WHERE MOISTURE WILL BE RECOVERING AS DEEP SOUTHWESTERLY FLOW
DEVELOPS AHEAD OF THE UPSTREAM DIGGING SHORTWAVE ENERGY. PVA
INCREASES THURSDAY NIGHT INTO FRIDAY ACROSS THE AREA AS MOISTURE
CONTINUES TO INCREASE AND WILL HOLD ON TO LOW CHANCE POPS THURSDAY
NIGHT BUT INCREASE TO HIGH CHANCE BY FRIDAY AFTERNOON COINCIDING
WITH THE UPPER SUPPORT AND MODERATE INSTABILITY. POPS MAY NEED TO
BE INCREASED FOR FRIDAY AND FRIDAY NIGHT BUT SOME MODEL
DIFFERENCES LEAD TO A LOW CONFIDENCE FORECAST IN TIMING.

THE MAIN TROUGH AXIS SHIFTS INTO THE MOUNTAINS AND THE UPSTATE BY
SATURDAY AFTERNOON WHICH SHOULD SUPPORT THE THREAT FOR RAIN AND
CONVECTION ALONG AND EAST OF THE MIDLANDS THROUGH SATURDAY AND
PUSHING TO THE COAST BY SATURDAY NIGHT. A COLD FRONT WILL TRY TO
PUSH INTO THE REGION AS WELL ON SATURDAY AND THIS ALONG WITH THE
RIGHT ENTRANCE REGION OF AN UPPER JET WILL PROVIDE PLENTY OF
OPPORTUNITY FOR CONVECTION ESPECIALLY ACROSS THE EASTERN PART OF
THE FORECAST AREA. HAVE BUMPED UP POPS TO HIGH CHANCE FOR THE
FRIDAY THROUGH SATURDAY TIME FRAME. HEAVY RAIN THREAT IS POSSIBLE
IN THE VICINITY OF THE FRONT AS THE UPPER SUPPORT AND MID LEVEL
FLOW BECOMES SOMEWHAT PARALLEL TO THE SURFACE BOUNDARY WHICH WOULD
SUPPORT TRAINING OF STORMS.

TEMPERATURES WILL BE IN THE LOWER 90S FOR DAYTIME HIGHS AND LOWER
70S THURSDAY NIGHT ALTHOUGH SATURDAY MAY BE THE COOLEST DAY WITH
MANY LOCATIONS IN THE 80S DUE TO CLOUD COVER AND PRECIPITATION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE EXTENDED FORECAST FEATURES A DAY OF ZONAL WESTERLY UPPER LEVEL
FLOW WITH LOWER HUMIDITY ON SUNDAY FOLLOWED BY GENERAL TROUGHING
FROM THE GREAT LAKES THROUGH THE SOUTHEAST MONDAY THROUGH
WEDNESDAY.  MEDIUM RANGE GUIDANCE IS IN REASONABLE AGREEMENT WITH
THIS PATTERN AND YIELDS NORMAL CONFIDENCE IN THE FORECAST.

A LESS HUMID AIRMASS WILL BRIEFLY RESIDE OVER THE UPSTATE AND
WESTERN MIDLANDS ON SUNDAY WITH SOME WEAK DOWNSLOPING POSSIBLE AND
MOSTLY SUNNY SKIES.  PRECIPITABLE WATER VALUES DROP BELOW 1.5 INCHES
WHICH SHOULD LIMIT CONVECTION RESULTING FROM DAYTIME HEATING.
HOWEVER...SUNDAY NIGHT INTO MONDAY THE UPPER FLOW BACKS A BIT IN
RESPONSE TO A DIGGING UPPER TROUGH OVER THE GREAT LAKES REGION WHICH
SHIFTS INTO THE NORTHEASTERN STATES BY LATE TUESDAY.  SURFACE FLOW
AROUND THE BERMUDA HIGH WILL ALLOW MOISTURE TO ADVECT BACK OVER THE
AREA MON/TUE AND KEEP LOW CHANCES OF DIURNAL CONVECTION IN THE
FORECAST.  A FRONTAL BOUNDARY WILL ALSO PUSH INTO THE AREA BY
TUESDAY ALSO HELPING TO FOCUS PRECIPITATION AND WILL GO WITH HIGHEST
POPS ON THIS DAY.  THE FRONTAL BOUNDARY IS FORECAST TO SLIP JUST
SOUTH OF THE AREA BUT MAY STALL OUT OVER THE EASTERN MIDLANDS BY
MIDWEEK.  TEMPERATURES THROUGH THE PERIOD SHOULD REMAIN NEAR TO
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS THAT WERE NW OF CAE/CUB HAVE DISSIPATED.
OTHER ACTIVITY CURRENTLY WELL TO THE NE OF THE TERMINALS. NOT ENOUGH
COVERAGE/CONFIDENCE TO INCLUDE PRECIP MENTION IN TAFS AT THIS TIME.

AFTER CONVECTION DISSIPATES...CONCERN WILL SHIFT TO POSSIBLE FOG
AND/OR STRATUS DEVELOPMENT LATE TONIGHT/THURSDAY MORNING. A BLEND OF
THE LATEST ARRAY OF GUIDANCE SUGGESTS MVFR CONDITIONS AT
CAE/CUB/DNL...WITH IFR POSSIBLE AT AGS/OGB. WILL NOT BE TOO
PESSIMISTIC ON THE 00Z TAFS. WILL EVALUATE TRENDS AND LATEST
GUIDANCE AND ADJUST IN LATER ISSUANCES IF NECESSARY.

SCATTERED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY
EXPECTED THURSDAY...BUT COVERAGE/CONFIDENCE NOT SUFFICIENT TO
WARRANT MENTION IN TAFS THIS FAR OUT.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER PATTERN WILL
PERSIST THROUGH SATURDAY. THE CHANCE FOR SHOWERS AND STORMS WILL
CONTINUE EACH DAY WITH THE DEVELOPMENT OF LATE NIGHT/EARLY MORNING
FOG/STRATUS POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 8, 4:42 AM EDT, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT WED AUG 8 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
442 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 11:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1120 PM EDT WED AUG 8 2012

SCZ028-031-036>038-090415-
CALHOUN-CLARENDON-ORANGEBURG-RICHLAND-SUMTER-
1120 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND...CALHOUN...
SUMTER...CLARENDON AND ORANGEBURG COUNTIES THROUGH 1215 AM EDT...

AT 1113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE
THROUGH OAKLAND TO 11 MILES WEST OF EASTOVER...MOVING SOUTH
AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BOWMAN...BROOKDALE...EASTOVER...ELLOREE...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3369 7999 3356 8006 3331 8057 3328 8088
      3373 8099 3376 8092 3378 8100 3394 8102
      3409 8074 3407 8072 3412 8055 3377 7998
TIME...MOT...LOC 0318Z 002DEG 18KT 3402 8045 3389 8087

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:01 PM EDTAreal Flood AdvisoryCAEChesterfield119 min
Aug 9, 6:29 PM EDTSevere Thunderstorm WarningCAEAiken61 min
Aug 9, 6:41 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda64 min
Aug 9, 7:00 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry45 min
Aug 9, 7:15 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Aug 9, 7:31 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg59 min
Aug 9, 7:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Newberry and 2 more48 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.